Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 35, NWS Lake Charles, LA

November 30, 2023Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Nov 30, 2023, 6:59 PM CST for Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2023, 6:59 PM CST (00:59 UTC)
Expired
Nov 30, 2023, 10:00 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

What was reported inside it

TimeReportWhereRemark
Nov 30, 9:15 PM CSTFLASH FLOOD2 Nw Hamshire, TXPortions of South Fork Taylor Bayou have left its banks impacting travel on I-10 near Hamshire Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2023-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2023-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WGUS54 KLCH 010059
FFWLCH
TXC245-010400-
/O.NEW.KLCH.FF.W.0035.231201T0059Z-231201T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
659 PM CST Thu Nov 30 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Jefferson County in southeastern Texas...

* Until 1000 PM CST.

* At 659 PM CST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen over the past one to one and a 
  half hours. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hamshire, La Belle and Fannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2993 9408 2992 9408 2983 9403 2969 9431
      2972 9436 2974 9436 2980 9436 2981 9436
      2983 9436 2985 9436 2988 9436 2989 9436
      2989 9438 2989 9440 3000 9424

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

24
2 follow-up statements
965 
WGUS74 KLCH 010250
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
850 PM CST Thu Nov 30 2023

TXC245-010400-
/O.CON.KLCH.FF.W.0035.000000T0000Z-231201T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
850 PM CST Thu Nov 30 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS 
EVENING FOR SOUTHWESTERN JEFFERSON COUNTY...

At 850 PM CST, Automated rain gauges indicated between 2 and 5 
inches of rain have fallen. The heaviest rainfall has moved east of 
the area, but flash flooding is still ongoing or possible across the 
warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hamshire, La Belle and Fannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2969 9431 2972 9436 2974 9436 2980 9436
      2981 9436 2983 9436 2985 9436 2988 9434
      2990 9431 2991 9430 2994 9426 2998 9421
      2993 9408 2992 9408 2983 9403

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

24
291 
WGUS74 KLCH 010353
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
953 PM CST Thu Nov 30 2023

TXC245-010403-
/O.EXP.KLCH.FF.W.0035.000000T0000Z-231201T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
953 PM CST Thu Nov 30 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CST THIS EVENING FOR 
SOUTHWESTERN JEFFERSON COUNTY...

The heavy rain has ended. While minor flooding may still be 
occurring in a few locations, water is expected to continue receding 
and flooding is no longer expected to pose a threat. Please continue 
to heed remaining road closures.

LAT...LON 2969 9431 2972 9436 2974 9436 2980 9436
      2981 9436 2983 9436 2985 9436 2988 9434
      2990 9431 2991 9430 2994 9426 2998 9421
      2993 9408 2992 9408 2983 9403

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 5:33 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 30, 5:33 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
533 PM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 345 PM CST Thu Nov 30 2023

Mid-afternoon sfc analysis shows a warm front lifting slowly nwd
across the cstl zones while a sfc low is noted over the TX
Panhandle...otherwise high pressure centered over the sern CONUS
continues providing a moist serly low-level flow across the
region. Water vapor imagery shows troffing over the wrn CONUS with
a cutoff low/significant shortwave moving out of the Rockies.
The combination of all these features has led to the development
of widespread rainfall across the vast majority of the forecast
area/adjacent coastal waters, although stronger convection has
been limited by a dry layer aloft and a definite lack of
instability/CAPE per 18z KLCH sounding. That being said, some
embedded heavier convection has managed to develop behind the
warm front, primarily over the coastal waters where
instability/CAPE has been more readily available.

In the near term, the Wind Advisory already in effect has been
extended for the ern zones past the original midnight expiration
time based on latest guidance showing criteria force gusts
continuing...the new expiration time for these areas is 09z/03CST.
In addition, a Dense Fog Advisory has been issued for Jefferson
County (south and east of I-10) and Cameron Parish (all) as well
as areas generally surrounding Sabine and Calcasieu Lakes in
Orange County and Calcasieu Parish due to an encroaching marine
fog as mid 60s dewpoints over upper 50s/around 60 SSTs continues
to get pushed inland on the stiff serly/srly winds. Skycams from
around the Golden Triangle and Lake Areas have already shown this
fog pushing well inland today and this problem will likely get
worse tonight as inland temps cool.

Otherwise not many changes to the inherited grids/zones this
afternoon. Rain/heavier showers/storms will continue through this
evening before departing the forecast area from west to east late
this evening through the overnight hours as the attendant
shortwave pulls away from the region. High res guidance indicates
that as we move through the evening, higher CAPE air is progged to
surge nwd with the frontal boundary, which could open the door to
a round of severe weather primarily this evening and into the
overnight as forecast soundings continue to show abundant low-
level shear. Therefore, much of the forecast area remains in a
slight risk for severe weather (primarily tornadoes and damaging
wind gusts) through tonight per SPC. Similarly, the risk for
excessive rainfall should expand nwd as the stronger
convection/heavier rains spread more inland later..and thus a
slight risk for flash flooding rains remains in place per WPC.

The low over the TX Panhandle will gradually pull a weak cool
front into the area tomorrow, with initially just some lingering
showers/few storms expected over our far sern zones. However the
boundary is progged to slow and as another disturbance rounds the
wrn CONUS trof and pushes into the region, accompanied by a good
slug of Gulf moisture, another round of showers/storms is expected
to spread across the forecast area from the Gulf. This activity
will gradually start moving out of the area by late Saturday
night.

25

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 345 PM CST Thu Nov 30 2023

The long wave trough axis will be roughly over the region at the end
of the weekend with moisture streaming northeast across Southeast LA
into the SE states. A cold front will also be departing the forecast
area early Sunday with a drier air mass filtering in, however a few
light showers may still be possible across the coastal waters and
into lower Acadiana which may still be under the stream of Pacific
moisture to start the day.

Early next week, a surface ridge will shift east across the gulf
coast with pleasant, near normal to slightly warmer than normal
conditions stretching into mid week. The onshore flow will resume
by late Monday as the ridge center exits east and another front
approaches.

Late Tuesday into Wednesday low pressure will move across the Ohio
Valley with a short wave. This will swing a cold front through the
local area, however no precip is expected at this time. High
pressure will dip south through the plains decreasing temperatures
for the second half of the week to slightly below normal.

05

&&

.AVIATION...
(00Z TAFS)
Issued at 521 PM CST Thu Nov 30 2023

Widespread showers are ongoing across the region along with strong
southeast winds and low cloud ceilings. This is all occurring
ahead of a low pressure center swinging across the region. A
period of thunderstorms is expected from about 00 to 03Z when
better wind shear starts to work into the region.

Otherwise, on and off showers and all other impactful conditions
(winds and low ceilings) will prevail through at least midnight
tonight. At this point, the low starts moving to the north and the
pressure gradient can relax. Winds will diminish after 06Z which
should allow ceilings to fall further and for fog to develop.
Especially at LCH and BPT where a Dense Fog Advisory has been
issued through 15Z tomorrow morning.

The final hurrah of showers will be a line of heavy showers and
some thunderstorms that moves through from west to east after 06Z.
Timing of the end of SHRA will follow this line, ending at LFT and
ARA sometime around 12Z.

&&

.MARINE...
Issued at 345 PM CST Thu Nov 30 2023

The only changes to the inherited headlines on the coastal waters
this afternoon was the addition of the marine Dense Fog Advisory
late tonight for the near shore waters west of Intracoastal City
(although guidance shows dense fog potential mainly west of
Cameron) as well as Sabine and Calcasieu Lakes. Otherwise, the
Gale Warning continues through its expiration time of midnight
tonight with SCA conditions expected thereafter.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  57  76  58  72 /  80  40  90  30
LCH  63  74  63  73 /  90  50  90  30
LFT  63  78  66  77 /  90  40  90  60
BPT  63  75  61  75 /  80  50  80  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CST tonight for LAZ027-030-031-073-
     074-141-142-241-242.

     Wind Advisory until 3 AM CST Friday for LAZ028-029-032-033-044-
     045-055-143-152>154-243-252>254.

     Coastal Flood Advisory until 6 AM CST Friday for LAZ073-074.

     Dense Fog Advisory from midnight tonight to 9 AM CST Friday for
     LAZ073-074-241.

TX...Wind Advisory until midnight CST tonight for TXZ180-201-259>262-
     515-516-615-616.

     Coastal Flood Advisory until 6 AM CST Friday for TXZ615.

     Dense Fog Advisory from midnight tonight to 9 AM CST Friday for
     TXZ615-616.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ430-432-435-
     436-450-452-455.

     Dense Fog Advisory from midnight tonight to 9 AM CST Friday for
     GMZ430-432-450-452.

     Gale Warning until midnight CST tonight for GMZ470-472-475.

     Small Craft Advisory from midnight tonight to 6 AM CST Friday
     for GMZ470-472-475.

&&

SHORT TERM...25
LONG TERM....05
AVIATION...11

In the hours before

Special weather statement, Nov 30, 5:24 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
524 PM CST Thu Nov 30 2023

TXZ615-010015-
Lower Jefferson TX-
524 PM CST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON COUNTY
THROUGH 615 PM CST...

At 524 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Stowell, or 16 miles southwest of Hamshire, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamshire, La Belle, Stowell, Winnie, and Sea Rim State Park.

This includes Interstate 10 in Texas between mile markers 834 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2986 9436 2988 9434 2995 9419 2968 9400
      2966 9409 2962 9420 2957 9435
TIME...MOT...LOC 2324Z 246DEG 30KT 2969 9451

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rua
Special weather statement, Nov 30, 6:19 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
619 PM CST Thu Nov 30 2023

LAZ073-TXZ515-516-615-616-010100-
West Cameron LA-Northern Orange TX-Lower Jefferson TX-
Southern Orange TX-Upper Jefferson TX-
619 PM CST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CAMERON PARISH...
JEFFERSON AND WESTERN ORANGE COUNTIES THROUGH 700 PM CST...

At 619 PM CST, Doppler radar was tracking a strong thunderstorm over
Stowell, or 7 miles southwest of Hamshire, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, Hamshire, Central Gardens, Sabine Pass, Johnsons Bayou,
Rose City, Port Acres, Orangefield, Fannett, La Belle, Southeast
Texas Regional Airport, Winnie, and Sea Rim State Park.

This includes Interstate 10 in Texas between mile markers 871 and
863, and between mile markers 850 and 832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2989 9436 2990 9444 3019 9389 2978 9363
      2971 9385 2980 9391 2985 9379 2997 9376
      3000 9379 2998 9383 2999 9386 2998 9384
      2997 9384 2984 9395 2981 9393 2981 9395
      2971 9386 2967 9405 2956 9435
TIME...MOT...LOC 0019Z 249DEG 50KT 2978 9439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rua
Special weather statement, Nov 30, 6:20 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
620 PM CST Thu Nov 30 2023

LAZ141-241-TXZ516-616-010045-
Southern Calcasieu LA-Northern Calcasieu LA-Northern Orange TX-
Southern Orange TX-
620 PM CST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CALCASIEU PARISH IN
SOUTHWESTERN LOUISIANA AND EAST CENTRAL ORANGE COUNTIES THROUGH 645
PM CST...

At 620 PM CST, Doppler radar was tracking a strong thunderstorm over
Orange, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange, West Orange, Vinton, Pinehurst, Toomey, Edgerly, and Carlyss.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 874.
 Interstate 10 in Louisiana between mile markers 1 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3005 9380 3015 9383 3032 9343 3008 9336
TIME...MOT...LOC 0020Z 248DEG 40KT 3012 9372

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Local storm report, Nov 30, 6:53 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
653 PM CST Thu Nov 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Tstm Wnd Gst     3 WSW Nederland         29.95N 94.03W
11/30/2023  M49 MPH          Jefferson          TX   ASOS

            ASOS station KBPT Southeast Texas Regional
            Airport.

&&

MKC

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 6:19 PM CSTSpecial Weather StatementLCHJefferson, Orange41 min
Nov 30, 7:21 PM CSTSpecial Weather StatementLCHJefferson39 min
Nov 30, 7:45 PM CSTFlash Flood WarningLCHJefferson2 hr
Nov 30, 11:04 PM CSTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange12 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.